Phenobarbital overdoseLuminal overdose
Phenobarbital is a medicine used to treat epilepsy (seizures), anxiety, and insomnia. It is in a class of medicines called barbiturates. Phenobarbital overdose occurs when someone intentionally or accidentally takes too much of this medicine. Barbiturates are addictive, producing physical dependence and a withdrawal syndrome that can be life-threatening.
Epilepsy is a brain disorder in which a person has repeated seizures over time. Seizures are episodes of uncontrolled and abnormal firing of brain c...Read Article Now Book Mark Article
Insomnia is trouble falling asleep, staying asleep through the night, or waking up too early in the morning. Episodes of insomnia may come and go or ...Read Article Now Book Mark Article
This information is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call the local emergency number (such as 911), or the local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
An overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...Read Article Now Book Mark Article
Other names for this drug are:
Note: This list may not be all-inclusive.
Symptoms of a phenobarbital overdose may include:
- Blurred or double vision, rapid side-to-side movement of eyes (nystagmus)
- Coma (decreased level of consciousness and lack of responsiveness)
- Drowsiness, tiredness, fainting
- Shock (extremely low blood pressure)
- Slowed or absent breathing
- Stupor (decreased level of alertness)
- Slurred speech
- Weakness, uncoordinated movement, staggering gait (ataxia, seen commonly in children)
Before Calling Emergency
The following information is helpful for emergency assistance:
- The person's age, weight, and condition
- Name of product (as well as the ingredients and strength if known)
- The time it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline will let you talk to experts in poisoning. They will give you further instructions.
Local poison control center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the pill container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen, tube through the mouth (intubation), and breathing machine (ventilator)
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Fluids through the vein (intravenous or IV)
- Medicines to treat symptoms
This list may not be all inclusive.
People who have persistent symptoms after initial treatment may need to be admitted to the hospital for further care.
How well the person does depends on the severity of the overdose and how quickly treatment is received. With proper treatment, people can recover in 1 to 5 days.
People who are in a prolonged coma or who have respiratory complications, or those who develop shock may have permanent disability.
Aronson JK. Phenobarbital. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:678-687.
Gussow L, Carlson A. Sedative hypnotics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 159.
Review Date: 1/1/2021
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.